Bisoprolol and 'weird feelings' - British Heart Fou...

British Heart Foundation

37,643 members24,195 posts

Bisoprolol and 'weird feelings'

IamMe2 profile image
9 Replies

I have a friend (yes folks, I genuinely do) who had a heart attack and a stent fitted 3 years ago. Amongst other things she was prescribed 2.5mg bisoprolol. This was upped to 1 tablet twice a day after she started to complain of a 'weird feeling that went right through her body and ended up in her legs" she has to sit down, no choice when this happens, all was well for a year and now it has started up again, yesterday she actually had to sit down at work (self employed cleaner/gardner) and stayed sitting for over an hour, then went home to bed. She weighs less than 7 stone, hardly eats, smokes homegrown marijuana for stress and pain management and doesn't want to bother the Dr in case he thinks she is a hypochondriac. Unlikely.

Any ideas? I say she needs to see a Doctor, eat more and smoke less. She has not had her annual review because our surgery is not seeing anyone face to face at the moment, unless it is an emergency (I think this will be soon)

9 Replies

I think you hit the nail on the head IamMe2. She needs to eat a more balanced diet and 100% give up smoking altogether. Maybe support / encourage her to have a phone consult with her Doctor who I’m sure will insist on some tests, more than likely blood tests. Giving up the weed is gonna help her enormously and she will possibly need to discuss this with her GP and explore over avenues of pain and stress relief. Good luck and I hope she gets better soon.

IamMe2 profile image
IamMe2 in reply to

Oh, I did have a little rant didn't I? I am going to show her your reply, and any others, as hopefully she will then see that I am not just a spoilsporty, nagging worrywort oddball with no vices (apart from mini magnums and Tescos cheapest ready salted crisps) 😋😯 I do try to run or cycle them off though!

SpiritoftheFloyd profile image
SpiritoftheFloyd

I think you're right in what you say - see doctor, eat more and stop smoking.

Cannabis is increasing being seen to be not the alternative to tobacco nor ideal for pain relief.

The American Heart Association published a paper 2 days ago suggesting cannabis may damage hearts, however little research is undertaken as it is illegal in many States, and has suggested that more research is needed. Link below:-

heart.org/en/news/2020/08/0...

IamMe2 profile image
IamMe2 in reply to SpiritoftheFloyd

Iagree entirely, I am going to wave your comment under her nose. Thank-you

Qualipop profile image
Qualipop in reply to SpiritoftheFloyd

I saw that report. My GP actually said Cannabis would be a good idea for my chronic pain BUT then said no research had been done into the effect on the heart so he couldn't advise it.

SpiritoftheFloyd profile image
SpiritoftheFloyd in reply to Qualipop

That's the issue - a lack of research. As the American Hearth Association says the drug is on the Schedule 1 list. This list is of drugs that are considered to have a high abuse risk. As such research bodies are probably reluctant to undertake research in case they are seen to be failing to condone illegal substances - catch 22!

Qualipop profile image
Qualipop in reply to SpiritoftheFloyd

The other problem is cost versus profit. Cannabis is so cheap to produce there's no profit in it for the drug companies to warrant laying out a fortune on research. We have a similar problem in dogs. My breed suffers really badly from horrible sebaceous cysts. No one will fork out for research because it simply wouldn't earn enough for them. Research went ahead fast for glaucoma because there's a fortune to be made in humans too but cysts wouldn't make headlines.

RolandM profile image
RolandM

I think you should be encouraging her to see a Doctor and reassure her greatly that she wont be judged in any way. I read that as an excuse as she doesn’t want to go, probably as she is anxious about her health and is scared of what the outcome of the visit might be. Without going she cant know what is wrong which means it wont be treated and will probably get worse.

Getting her to go and talk about the Bisorpolol is the first step but she must also be told the Doctor needs to know the other bits weight, smoking and stress. I’d hope any GP would pick up on this and offer more than just a change in dose.

LHDLondon profile image
LHDLondon

Talking to her doctor and improving her diet is a good idea, but Bisoprolol does not suit everyone - especially the dose.

6 years of heart problems - infarction, stenting, 2 valve ops and 3 afib ops ending in pacemaker - 3 years after my last procedure I am fine.

But my Bisoprolol dose is down to 1.25mg per day because any more and i suffered similar symptoms .

I would ask the doctor is the dose could be reduced. My cardiologist argues that any is better than none but the next step would have been to take me off it all together.

I would limit alcohol and stay away from wacky backy. If Bisoprolol makes you dizzy.......

You may also like...